Washington, 2007

Damaging Winds in Washington, May 12, 2007

May 12, 2007 · NWS OTX · 2 events in 2 counties and zones

A strong short wave passing through eastern Washington contributed to a few severe thunderstorm reports. An estimated 60 MPH wind gust occurred at Millwood in Spokane county, with an estimated gust of 58 MPH at Diamond Lake in Pend Oreille county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong short wave passing through eastern Washington contributed to a few severe thunderstorm reports. An estimated 60 MPH wind gust occurred at Millwood in Spokane county, with an estimated gust of 58 MPH at Diamond Lake in Pend Oreille county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 12, 7:04 PM PST, 21 minutes earlier.

Area forecast discussion, May 12, 7:04 PM PST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
804 PM PDT SAT MAY 12 2007

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL SWING THROUGH THE NORTHWEST
TONIGHT AND SUNDAY BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO
THE REGION. THIS WILL RESULT IN MOSTLY CLOUDY AND COOLER CONDITIONS
ON SUNDAY. HIGH PRESSURE WILL RETURN ON MONDAY...WITH CLEARING
SKIES AND TEMPERATURES WARMING THROUGH MID WEEK.

&&

.DISCUSSION...
THE UPPER LEVEL LOW REMAINS ALMOST STATIONARY JUST OFF THE
SOUTHWEST WASHINGTON COAST. MOISTURE AND WEAK DISTURBANCES MOVING
THROUGH THE LOW ARE KICKING OFF A LINE OF CONVECTION MOVING NORTH
THROUGH THE FORECAST AREA THIS EVENING. A FEW EMBEDDED THUNDERSTORMS
ARE ALSO POPPING UP. THE BEST INSTABILITY IS ACROSS THE EXTREME
EASTERN ZONES AND AT THE TIME THE THUNDERSTORMS HAVE BEEN
DEVELOPING OVER THE NORTHERN BLUE MOUNTAINS AND MOVING NORTH
ACROSS THE PALOUSE AND INTO THE SPOKANE AREA. 00Z SOUNDINGS
INDICATE AN INVERTED V PROFILE BELOW ABOUT 10K FEET WITH A HABOOB
NOSE AT ABOUT 625MB. KOTX .5 VELOCITY DATA INDICATES SOME 25-35KT
GUSTS MOVING NORTH WITH THE OUTFLOW BOUNDARY. AS SUCH EXPECT SOME
SHORT TERM GUSTY WINDS JUST AHEAD AND WITH THE THUNDERSTORMS. AS
THIS TIME DO NOT ANTICIPATE WINDS REACHING SEVERE BUT BLOWING DUST
COULD POSE LOCALIZED VISIBILITY CHALLENGES. OTERWISE MAINLY
SHOWERS ACROSS THE WESTERN ZONES. AS SUCH HAVE BUMPED UP THE POPS
SLIGHTLY FOR THIS EVENING ACROSS THE FORECAST AREA. WHILE I KEPT
SCATTERED THUNDERSTORMS ACROSS THE EASTERN ZONES FOR THE NEXT FEW
HOURS...DECREASED THE POSSIBLITY FROM THE BASIN WESTWARD INTO THE
EAST SLOPES OF THE CASCADES. EXPECT THE SHOWERS TO CONTINUE WELL
INTO THE EVENING. FIRST LOOK AT THE 00Z MODLES INDICATES THE
ATMOSPHERE SHOULD STABILIZE AND THE THREAT OF THUNDERSTORMS SHOULD
BE ON THE DECLINE OVER NIGHT. IN ADDITION A FEW TWEAKS WERE MADE
TO MIN TEMPERATURES...BUT THESE WERE MINOR. /TOBIN

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        48  65  45  74  49  81 /  50  30  20   0   0   0
COEUR DALENE  48  63  43  73  44  80 /  50  40  20   0   0   0
PULLMAN        47  62  42  71  43  80 /  50  30  20   0   0   0
LEWISTON       53  71  46  78  49  87 /  30  30  20   0   0   0
COLVILLE       48  67  42  75  42  84 /  50  30  20   0   0   0
SANDPOINT      48  61  41  72  42  80 /  50  50  20   0   0   0
KELLOGG        47  60  42  73  44  79 /  50  50  30   0   0   0
MOSES LAKE     50  73  44  79  47  87 /  40  10  10   0   0   0
WENATCHEE      51  72  48  78  52  85 /  40  10  10   0   0   0
OMAK           49  71  41  78  45  86 /  40  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 12, 4:05 AM PST, 15 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
505 AM PDT SAT MAY 12 2007

IDZ003-004-026-027-WAZ031>033-131215-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
INCLUDING THE CITIES OF...MOSCOW...ST. MARIES...KELLOGG...
PINEHURST...OSBURN...WALLACE...MULLAN...LEWISTON...KAMIAH...
CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...PEOLA...CLARKSTON...
PULLMAN
505 AM PDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE THREAT
OF WIDESPREAD SEVERE THUNDERSTORMS IS LOW DUE TO LIMITED MOISTURE
AVAILABILITY. HOWEVER...THERE IS A SMALL CHANCE THAT A FEW OF THE
STORMS COULD PRODUCE DAMAGING WIND GUSTS OR HAIL UP TO THE SIZE OF
NICKELS IF THE MOISTURE TAP INTO THIS STORM SYSTEM INCREASES. THE
AREA OF HIGHEST THREAT WILL BE FROM THE CAMAS PRAIRIE REGION NEAR
LEWISTON...AND NORTH INTO SHOSHONE COUNTY SOUTH OF INTERSTATE 90
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

IDZ001-002-WAZ034>038-041>044-131215-
NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSES LAKE...
EPHRATA...OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
505 AM PDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY
ACROSS FAR EASTERN WASHIGNTON AND NORTH IDAHO. SEVERE STORMS DO
NOT APPEAR LIKELY AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The Spokane radar (KOTX), 26 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spokane

When
May 12, 7:25 PM PST
Where
Spokane County, Millwood
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.680, -117.280

Thunderstorm Wind, Pend Oreille

When
May 12, 8:00 PM PST
Where
Pend Oreille County, Diamond Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.130, -117.180

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28547, 28548.